Misinterpretation of heart rhythm recordings may cause unnecessary treatments

October 19, 1999

ANN ARBOR, Mich. - Researchers at the University of Michigan are reporting that a certain phenomenon, which can occur during heart monitoring, may cause patients to undergo unnecessary procedures on their heart.

The problem is known as electrocardiographic "artifact" - electrical "noise" that can take place during recording of the heart rhythm as a result of body movement or poor skin-to-electrode contact. It can mimic various heart rhythm problems, including ventricular tachycardia, a potentially life-threatening fast heart beat from the bottom chamber of the heart. The results of the study demonstrate that when artifact is misdiagnosed as ventricular tachycardia, patients may undergo diagnostic or therapeutic procedures they otherwise would not need.

The results are published in the October 21 issue of The New England Journal of Medicine.

The study's authors report on 12 patients - six men and six women - who, between 1995 and 1999, underwent at least one unnecessary intervention as a result of artifact being misdiagnosed as ventricular tachycardia. The interventions included intravenous injections of medications, heart catheterization, and in two cases, procedures as drastic as having a pacemaker or defibrillator implanted. In most cases, a correct diagnosis of artifact was made after patients were transferred to the University of Michigan for further evaluation of presumed ventricular tachycardia.

"These findings point out the importance of improved training in the recognition of artifact and the need for a greater degree of suspicion among physicians who manage patients with arrhythmias," says the study's principle investigator, Bradley Knight, M.D., assistant professor of internal medicine in the U-M Health System.

Ventricular tachycardia can lead to palpitations, loss of consciousness or death. Since ventricular tachycardia often indicates a serious underlying structural heart disease, a very thorough evaluation is typically performed, including blood analysis, stress testing, echocardiography and angiography.

The study found the following interventions were performed as a result of artifact being misdiagnosed as ventricular tachycardia: Of the 12 patients studied, four were misdiagnosed by a cardiologist, four by a resident physician, three by an emergency medicine physician and one by an electrophysiologist, or heart rhythm specialist.

Knight says artifact has many similarities to ventricular tachycardia, but there are differences that are recognizable with proper training. The key difference has to do with what is called the QRS complex - the electrical symbol that is recorded when the bottom chamber of the heart beats. In cases where artifact is present, a normal QRS reading can be seen in the artifact by a trained expert. Knight says cardiologists and internists are not always adequately trained to recognize artifact, which can be difficult to distinguish from true ventricular tachycardia.

"There needs to be an increased awareness of artifact by physicians and a greater emphasis that it not only occurs, but that a misdiagnosis of artifact can lead to very drastic procedures for patients," Knight says. "It is very important when a patient is diagnosed as having ventricular tachycardia that the actual recordings of the rhythm be carefully reviewed."

He adds, further studies are needed to determine how widespread the problem is and to create a greater awareness of the phenomenon, both in the medical community and the general public.

Knight's co-investigators on this study, "Brief Report: The Clinical Impact of Electrocardiographic Artifact that Mimics Ventricular Tachycardia" were Fred Morady, M.D., professor of internal medicine, U-M Health System; Gregory F. Michaud, M.D., assistant professor of internal medicine, U-M Health System; S. Adam Strickberger, M.D., associate professor of internal medicine, U-M Health System; and Frank Pelosi, M.D., lecturer U-M Health System Department of Internal Medicine.
-end-


University of Michigan Health System

Related Heart Rhythm Articles from Brightsurf:

HCQ has no significant impact on heart rhythm in lupus patients, even those with CKD
New research shows that adults with lupus who take the antimalarial drug, hydroxychloroquine, do not have any differences in their corrected QT (QTc) intervals, an electrocardiogram (EKG) measurement of the heart's electrical signals, even if they have chronic kidney disease (CKD), a complication of lupus that can be associated with increased levels of the medication.

Hydroxychloroquine not linked to longer heart rhythm intervals in RA or lupus patientsti
New research presented at ACR Convergence, the American College of Rheumatology's annual meeting, discovers that use of hydroxychloroquine, a generic drug, does not cause any significant differences in QTc length or prolonged QTc, key measures of heart rate, in people with rheumatoid arthritis (RA) or systemic lupus erythematosus.

Big babies could be at higher risk of common heart rhythm disorder in adulthood
Elevated birth weight is linked with developing atrial fibrillation later in life, according to research presented at the 31st Great Wall International Congress of Cardiology (GW-ICC).

Identifying, preventing and managing heart rhythm side effects of medicines
Arrhythmias are irregular heartbeats and can be caused by a variety of factors, such as genetics, heart disease, high blood pressure or electrolyte imbalances.

Heart rhythm disorders are best managed when patients are listened to
Atrial fibrillation is the most common heart rhythm disorder and increases the risk of stroke by fivefold.

Who is at risk of heart rhythm disorders?
Use the right tool for the job. Today experts outline the best way to identify people most likely to develop common and devastating heart rhythm disorders.

Study shows hydroxychloroquine's harmful effects on heart rhythm
The malaria drug hydroxychloroquine, which has been promoted as a potential treatment for Covid-19, is known to have potentially serious effects on heart rhythms.

Novel necklace detects abnormal heart rhythm
An ingenious necklace which detects abnormal heart rhythm will be showcased for the first time on EHRA Essentials 4 You, a scientific platform of the European Society of Cardiology (ESC).

Computer model predicts how drugs affect heart rhythm
UC Davis Health researchers have developed a computer model to screen drugs for unintended cardiac side effects, especially arrhythmia risk.

Certain cancers come with higher risk of serious heart rhythm disorder
People with a history of cancer have an over two-fold risk of developing atrial fibrillation (AFib), the most common heart rhythm disorder, compared to the general population, according to research presented at the American College of Cardiology's Annual Scientific Session Together with World Congress of Cardiology (ACC.20/WCC).

Read More: Heart Rhythm News and Heart Rhythm Current Events
Brightsurf.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com.